MAUDE Adverse Event Report: BRAINLAB SE SPINE &TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE &TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01G
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/20/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the sacro-lumbar spine for a fusion extension of vertebrae l2 to l3 and s1 to s2 (previous fusion at l4-l5), with laminectomy/decompression and intended placement of 8 spine screws bilateral for fixation (at l2, l3, s1, and s2), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 3.0.From an intra-operative x-ray scan, the surgeon discovered that two of the eight screws (at right l2 & left l3) placed with the aid of navigation deviated from their intended positions into the canal.According to the limited information from the hospital/surgeon (during surgery): the deviation of the screws placed in the patient's spine with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions at the very same surgery.There was no harm nor negative clinical effect to the patient was reported neither due to the deviating placements, nor due to surgery/anesthesia prolongation of ca.60 minutes.No further remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since two screws were placed in the patient's spine in different positions than desired with brainlab navigation involved, although according to the limited information from the hospital/surgeon (during the case): the deviation of the screws placed in the patient's spine with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions at the very same surgery.All screw placements were correct at the end of the surgery.There was no harm nor negative clinical effect to the patient was reported neither due to the deviating placements, nor due to surgery/anesthesia prolongation of ca.60 minutes.No further remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by support, it can be concluded that the main root cause for the initial deviating spine pedicle screw placements performed with the aid of navigation, is: an inaccurate registration due to suboptimal point acquisition and an insufficient distribution of surface registration points, not following brainlab requirements.In this case, log file values indicate an imprecise and poorly distributed acquisition of the initial 3 preplanned points.Additionally, the accuracy values associated with the software acquired matches are similar indicating that the navigation software was unable to accurately match the pre operative image dataset and the patient's actual anatomy in the region of interest due to said suboptimal point collection.Moreover, during navigation, the pointer/drill guide were displayed above the bone, which is consistent with the presence of an inaccurate registration and supports the identified root cause.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was not recognized by the surgeon with the appropriate and necessary navigation accuracy verification throughout the surgery, and any time significant force was applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7 brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE &TRAUMA NAVIGATION 3.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24389817
Report Number8043933-2026-00010
Device Sequence Number13334436
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01G
Device Catalogue Number26663D
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2026
Initial Report FDA Received Date02/19/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown